Three TikTok users discussing side effects of the Moderna vaccine

@wagatwe/Twitter @paoloperfeccion/TikTok Mikael Thalen

TikTok teens with fillers are realizing the Moderna vaccine might make their faces swell

Medical professionals say such side effects are easily treated with antihistamines.

Jan 1, 2021, 12:49 pm

Internet Culture

 

Mikael Thalen

TikTok users are figuring out that having cosmetic facial fillers can lead to some noticeable side effects after receiving Moderna’s COVID-19 vaccine.

Featured Video Hide

The U.S. Food and Drug Administration (FDA) announced last month that anyone with such fillers could experience swelling in the face after three individuals ran into the symptom during Moderna's phase 3 trial.

Advertisement Hide

Those affected included a 46-year-old woman who had dermal fillers injected six months prior, a 51-year-old woman who also had dermal fillers injected two weeks prior, and another individual who experienced swelling in the lips.

Some teens with fillers on TikTok apparently didn't get the message and only discovered the issue once it happened to them.

One TikTok user, @jujusparx, reacted to the news with a swollen face.

"Got my vaccine two days ago and I woke up with my cheeks like this "i've had lip fillers in October)," @jujusparx wrote.

https://twitter.com/wagatwe/status/1345000847931965440?s=20
Advertisement Hide

Another TikTok user, @paoloperfeccion, uploaded multiple pictures of their swollen lips.

"Swollen fillers is the side effect everyone should want," @paoloperfeccion wrote.

https://www.tiktok.com/@paoloperfeccion/video/6912242708752911622

The topic has even become a meme across social media, with users jokingly sharing unrelated footage of people with swollen faces.

Advertisement Hide
https://twitter.com/2vuhh/status/1343855095377780737?s=20
Advertisement Hide

Thankfully, such side effects are rare and easily treated with antihistamines and the steroid prednisone.

Speaking with ABC, board-certified dermatologist Dr. Shirley Chi explained why such reactions are unsurprising.

"Your immune system which causes inflammation is revved up when you get a vaccine, that's how it's supposed to work," Chi said. "So it makes sense that you would see an immune response in certain areas where they see some substance that is not a naturally occurring substance in your body."

Interestingly, no reports of swelling have been linked thus far to the Pfizer vaccine, despite both inoculations being nearly identical.

Advertisement Hide

Similar reactions have been reported in the past by individuals with fillers who received flu vaccinations as well.

Share this article
*First Published: Jan 1, 2021, 12:49 pm